To the Editor. —
An overweight, 60-year-old woman came in complaining of sudden onset of diarrhea, shortness of breath, and lower abdominal pain. She related a history of placing herself on a liquid protein fast with a kit obtained at a local nutrition store. Among the pills that came with the regimen were vitamins, calcium, iron, folic acid, and potassium. An x-ray film of the abdomen (Figure) showed approximately 18 to 20 undissolved tablets in the colon. Her serum potassium level was 2.8 mEq/liter. An ECG pattern showed a sinus arrhythmia with a T-wave abnormality (U-wave) indicative of an electrolyte disturbance, most likely hypokalemia.This x-ray film demonstrates that among the hazards of self-imposed fast is the possibility of the insolubility of medications purchased from various sources. Notably hazardous are potassium compound tablets that may be enterically insoluble, producing a severe electrolyte disturbance.